Seizures, hyperthermia and serotonin syndrome following use of designer drug 2C-I (“Smiles”)

February 28, 2013, 3:41 pm

2C-I

★★★☆☆

Recurrent Seizures and Serotonin Syndrome Following “2C-I” Ingestion. Bosak A et al. J Med Toxicol 2013 Feb 2 [Epub ahead of print]

Abstract

This is a very interesting case report, somewhat vitiated by the fact that other undetected drugs may have contributed to the patient’s signs and symptoms.

A 19-year-old male with no medical history snorted a substance called “Liquid Acid” at a rave party. Shortly thereafter he developed a tonic-clonic seizure, with EMS-documented vital signs of heart rate 143 bpm. At the emergency department he had a blood pressure of 230/104 mmHg and a temperature of 39.4oC (102.9oF). He had additional seizures and was intubated. Exam revealed spontaneous clonus and rigidity of both legs. Toxic manifestations did not resolve completely until the 4th or 5th hospital day. On testing by liquid chromatography/mass spectroscopy, the urine was found to contain 2C-I.

The authors note that on the basis of altered mental status, autonomic instability, clonus and rigidity, the patient met both the Hunter and Sternbach criteria for serotonin syndrome.

2C-I (“Smiles”) is a phenethylamine that is a serotonin agonist (hence its hallucinogenic properties) that also inhibits reuptake of serotonin, norepinephrine and dopamine. In addition, along with other 2C drugs, it is an α-1 agonist. Major toxicities are neuropsychiatric (agitation, hallucinations, seizures) and cardiovascular (hypertension, tachycardia). As with all sympathomimetic hallucinogens, 2C-I can also cause life-threatening hyperthermia.

The authors properly point out that another phenethylamine — 25I-NBOMe — is commonly called “liquid acid” or “liquid LSD” and was not screened for. In previous reports, 25I-NBIMe has been associated with seizures and death.

Related posts:

25I-NBOMe: a dangerous new hallucinogen

 2C-I:designer hallucinogen linked to North Dakota deaths

 

Comments are closed.